Wyoming, 2007

Wildfire in Wyoming, September 1 to 15, 2007

September 1 to 15, 2007 · NWS RIW · 1 event in 1 county or zone

The Bone Creek Wildfire that began on Monday, August 13 continued until Saturday, September 15. The fire scorched approximately 13,670 acres of forest, almost all of which resided within the borders of Big Horn County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Bone Creek Wildfire that began on Monday, August 13 continued until Saturday, September 15. The fire scorched approximately 13,670 acres of forest, almost all of which resided within the borders of Big Horn County. The passage of a cold front shortly after midnight on Wednesday, September 5 shifted winds to the north allowing the blaze to jump U.S. Highway 14 west of Shell Falls. Six-tenths of a mile of guardrail burned along the highway which was closed for most of September 5 and 6. Firefighting costs were estimated at $2.8 million. No structures were burned in the blaze. More information about the origins of this wildfire are contained in the August 2007 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 2:11 PM MST, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 2:11 PM MST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 PM MDT FRI AUG 31 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY
A WEAK UPPER LEVEL SHORT-WAVE TROUGH IS CURRENTLY CENTERED NEAR BIG
PINEY THIS AFTERNOON. THE CLOUDS ASSOCIATED WITH THIS WAVE THAT
MOVED INTO THE AREA THIS MORNING PREVENTED MANY AREAS FROM
REACHING CONVECTIVE MAXIMUM TEMPERATURES AND KEPT THUNDERSTORM
DEVELOPMENT DOWN AS A RESULT. SEVERAL AREAS IN LINCOLN...SUBLETTE
AND FAR WESTERN FREEMONT COUNTIES HAVE CLEARED SOMEWHAT THIS
AFTERNOON AND CONVECTION STARTING FIRE NICELY THERE. THE SINKING
AIR ON THE BACKSIDE OF THIS WAVE IS EXPECTED TO DECREASE SHOWER
AND THUNDERSTORM COVERAGE RAPIDLY AROUND SUNSET.

AS THE SEMI-PERMANENT UPPER LEVEL RIDGE OVER THE SOUTHWEST
PORTION OF THE COUNTRY FLATTENS SOMEWHAT IN RESPONSE TO AN UPPER-
LEVEL TROUGH OF LOW PRESSURE MOVING ONTO THE BRITISH COLUMBIA
COAST TONIGHT...THE FLOW OVER WYOMING TURNS WESTERLY AND QUITE
DRY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON OVER
SOUTHWEST WYOMING WHERE SOME MID-LEVEL MOISTURE CONTINUES TO
STREAM IN FROM SOUTHEAST IDAHO. AS THE UPPER HIGH REBOUNDS
A BIT ON SUNDAY...MORE MID AND HIGH LEVEL MONSOON MOISTURE
MOVES INTO WYOMING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER MOST
OF WESTERN AND CENTRAL WYOMING...ESPECIALLY OVER AND NEAR THE
MOUNTAINS.

.LONG TERM...MONDAY THROUGH FRIDAY
SOUTHWEST FLOW ALOFT ON MONDAY WITH ISOLATED AFTERNOON AND EVENING
CONVECTION EXPECTED. LONG RANGE MODELS GO THEIR OWN WAY TUE THROUGH
THU WITH THE INCOMING TROUGH. GFS MODEL IS BY FAR THE DEEPEST AND
SLOWEST WITH ITS PROGRESSION THROUGH THE ROCKIES...KEEPING IT OVER
THE REGION WED THRU FRI MORNING. UKMET MODEL IS THE FASTEST AS IT
WHIPS TROUGH INTO THE ROCKIES TUE PM AND EVE AND THEN OUT OF THE
AREA WED. ECMWF MODEL IS FAIRLY PROGRESSIVE WITH TROUGH BRINGING IT
INTO THE REGION LATE TUE NIGHT AND WED AND OUT OF THE AREA THU. WILL
HAVE TO SEE HOW ECMWF LOOKS IN THE COMING RUNS AS TO WHETHER IT WILL
SLOW THINGS DOWN OR KEEP THE TROUGH MOVING. FOR NOW WILL KEEP SLIGHT
CHANCE OF PRECIP OVER THE REGION TUE PM AND NIGHT AS TROUGH NEARS.
DECIDED TO GO WITH A CHANCE OF PRECIP WED INTO WED NIGHT WITH THE
TROUGH PASSING ACROSS THE ROCKIES. HAVE GONE WITH ECMWF TIMING FOR
NOW ON THU WITH THE TROUGH EXITING AND NOT THE GFS CLOSED LOW OVER
WESTERN WY THU PM SOLUTION. THUS ISOLATED MTNS SHOWERS AND STORMS
THU PM AND EVE. NEXT FRIDAY LOOKS MOSTLY DRY. AS FOR TEMPS...VERY
WARM TO HOT MON AND TUE...THEN MUCH COOLER WED INTO THU...THEN
WARMER NEXT FRI. WILL KEEP AN EYE ON THIS POTENTIAL STORM.

&&

.AVIATION...A MID DECK OF CLOUDS AROUND 8000 FEET MSL WILL BE REPLACED BY A NEW
ROUND OF CONVECTION LATER THIS AFTERNOON AS A STRONG UPPER LEVEL
DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT TRACKS ACROSS THE AREA
THIS AFTERNOON. THE MID DECK OF CLOUDS WILL CLEAR OUT LAST IN NORTH
CENTRAL WYOMING THIS AFTERNOON. ONCE THE THUNDERSTORMS DEVELOP THIS
AFTERNOON...THE GREATEST THREAT WITH THESE STORMS WILL BE GUSTY
OUTFLOW WINDS OF 25 TO 35 MPH. THESE STORMS WILL BE FAIRLY HIGH
BASED. A FEW LIGHTNING STRIKES ARE LIKELY AS WELL ALTHOUGH NOT MUCH
RAINFALL IS EXPECTED OUT OF THESE STORMS. EXPECT ISOLATED TO WIDELY
SCATTERED AREAS OF MVFR CONDITIONS WITH THESE STORMS. THE SKIES WILL
CLEAR FROM SOUTHWEST TO NORTHEAST THIS EVENING AS AN AREA OF HIGH
PRESSURE IS REINFORCED FROM THE SOUTHWEST. AFTER THIS EVENING EXPECT
VFR CONDITIONS.

&&

.FIRE WEATHER...A WEAK SHORT-WAVE OF LOW PRESSURE ALONG WITH MID-LEVEL
MOISTURE WILL PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY EVENING OVER MOST OF THE DISTRICT. SINKING AIR BEHIND
THE WAVE WILL BRING A QUICK END TO THE SHOWERS AND THUNDERSTORMS
LATE THIS EVENING. DRIER AIR ALOFT MOVES INTO NORTHWEST WYOMING ON
SATURDAY...LIMITING ISOLATED THUNDERSTORM TO SOUTHWEST PORTIONS OF
THE DISTRICT. THE FLOW BECOMES SLIGHTLY MORE SOUTHWESTERLY ON
SUNDAY AFTERNOON AND MORE IN THE WAY OF MID-LEVEL MOISTURE MOVES
UP FROM THE GREAT BASIN FOR ISOLATED THUNDERSTORMS OVER ALL OF THE
DISTRICT. WARMER THAN AVERAGE TEMPERATURES AND WINDS LESS THAN 15
MPH ARE EXPECTED THROUGH SUNDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...LIPSON
FIRE WEATHER...CHURCH
Hazardous weather outlook, Aug 31, 4:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI AUG 31 2007

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
WESTERN AND CENTRAL WYOMING THIS AFTERNOON AND EVENING AND WILL
BRING THE POTENTIAL FOR WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY...AS AXIS OF GREATEST MOISTURE SLIDES SLOWLY TO THE EAST INTO
THE NORTHERN PLAINS BY LATE SUNDAY. THE GREATEST THREAT WITH THESE
STORMS WILL BE HIGH WINDS AND LIGHTNING. ISOLATED STORMS ARE POSSIBLE
ON LABOR DAY AS WELL. EXPECT VERY WARM TO HOT TEMPERATURES THIS
HOLIDAY WEEKEND...WITH HIGHS IN THE 80S AND 90S WITH 70S FOR MOST
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF OVER 40 MPH IN
WESTERN WYOMING LATER TODAY AND THIS EVENING. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bighorn Mountains West

When
September 1, 12:00 AM MST to September 15, 5:00 PM MST
Where
Bighorn Mountains West forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55249.